Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 232, NWS Hastings, NE

September 18, 2018Merrick County, Nance County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Sep 18, 2018, 2:35 PM CDT for Merrick County, Nance County, Nebraska. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2018, 2:35 PM CDT (19:35 UTC)
Expired
Sep 18, 2018, 3:00 PM CDT
In force
25 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Merrick County, NE, Nance County, NE

The radar

The Omaha radar (KOAX), 119 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 2:44 PM CDTHAIL 0.7Fullerton, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1380 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WUUS53 KGID 181935
SVRGID
NEC121-125-182000-
/O.NEW.KGID.SV.W.0232.180918T1935Z-180918T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
235 PM CDT TUE SEP 18 2018

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Central Nance County in central Nebraska...
  Northeastern Merrick County in central Nebraska...

* Until 300 PM CDT.

* At 234 PM CDT, a severe thunderstorm was located near Fullerton, or
  35 miles west of Columbus, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fullerton and Silver Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4131 9765 4123 9777 4124 9792 4133 9816
      4146 9811 4142 9770 4140 9770 4139 9760
      4132 9760
TIME...MOT...LOC 1934Z 287DEG 29KT 4138 9804 

HAIL...1.00IN
WIND...60MPH
 
$$

ADP
2 follow-up statements
564 
WWUS53 KGID 181945
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
245 PM CDT TUE SEP 18 2018

NEC121-125-182000-
/O.CON.KGID.SV.W.0232.000000T0000Z-180918T2000Z/
Nance NE-Merrick NE-
245 PM CDT TUE SEP 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN NANCE AND NORTHEASTERN MERRICK COUNTIES...

At 245 PM CDT, a severe thunderstorm was located over Fullerton, or
30 miles west of Columbus, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fullerton and Silver Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4131 9765 4123 9777 4125 9790 4133 9803
      4145 9801 4142 9770 4140 9770 4139 9760
      4132 9760
TIME...MOT...LOC 1945Z 287DEG 29KT 4135 9792 

HAIL...1.00IN
WIND...60MPH
 
$$

ADP
828 
WWUS53 KGID 181956
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
256 PM CDT TUE SEP 18 2018

NEC121-125-182006-
/O.EXP.KGID.SV.W.0232.000000T0000Z-180918T2000Z/
Nance NE-Merrick NE-
256 PM CDT TUE SEP 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NANCE AND
NORTHEASTERN MERRICK COUNTIES WILL EXPIRE AT 300 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Hastings.

LAT...LON 4131 9765 4123 9777 4125 9790 4133 9803
      4145 9801 4142 9770 4140 9770 4139 9760
      4132 9760
TIME...MOT...LOC 1956Z 287DEG 29KT 4133 9783 

$$

ADP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 12:24 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 18, 12:24 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1224 PM CDT Tue Sep 18 2018

.SHORT TERM...(Today and tonight)
Issued at 347 AM CDT Tue Sep 18 2018

Aloft: The 00Z 500 mb analysis...overnight aircraft obs and WV
imagery showed low-amplitude WSW flow over most the CONUS/Canada.
Anticyclonic W flow was over Neb/KS with a subtropical high over
TX. A trof was approaching the W coast. As this trof moves
onshore...the downstream high and broad ridge will be nudged
downstream a bit. By 12Z/Wed...the high will be over AR. W flow
will remain over Neb/KS until that time when winds will begin to
shift to SW.

Surface: Low pres was over Srn Ontario with a trailing cool front
extending across the GtLks and IA...across Nrn Neb into WY. A lee
low was over CO...with weak high pres over the lwr MS Vly. With
no change in the flow aloft thru tonight...these features will
remain quasi-stationary...except the high which is fcst to move to
the Appalachians.

WV imagery and RAP analyses showed a subtle shortwave trof over
ID/UT. This combined with the presence of the front and ample
instability has resulted in sct shwrs/tstms from Wrn Neb back into
the Panhandle overnight. They have all weakened or dissipated as
they approached the Wrn border of the CWA.

Today: The approaching trof upstream will keep the potential for
sct tstms going thru the day...primarily over Nrn Neb...just N of
the CWA. Expect another sunny/hot day with low-mid 90s again along
and S of I-80.

500 mb heights from 00Z soundings at LBF/OAX were 588...which was
above the 90th percentile of all observed H5 heights for Sep
18th. This is a hot air mass.

The potential for sct clds N of Neb Hwy 92 will probably keep
temps in the 80s there.

Tonight: M/clear and probably dry. Another unusually warm/muggy
night. Tstms should remain N of the CWA...N of the 850 mb front
near the nose of the low-lvl jet.

.LONG TERM...(Wednesday through Monday)
Issued at 347 AM CDT Tue Sep 18 2018

Aloft: SW flow will prevail Wed-Thu until the weakening/lifting
Wrn trof moves thru around 00Z/Fri. Low-amplitude zonal flow will
develops in its wake Fri-Sun. Progression of the flow over the Pac
along with amplification will send a developing longwave trof
into the Wrn USA Sun-Mon. This will result in a low-amplitude
shortwave ridge developing overhead Sun...with the flow becoming
SW over the Cntrl Plns Mon. While the last 2 runs of the GFS/GFS-
parallel/EC/UKMET/GEM are in good agreement on this...significant
spread develops by Mon...with the 00Z EC is on the fast side of
the spread envelope while the GEM shows its typical bias on the
slow side. Interestingly...the 00Z EC ensemble mean hints that at
least some members support the faster operational run. So this
faster solution can't be discounted.

Surface: Wed the CWA will remain in the warm sector with the
front remaining quasi-stationary from SW-NE across Neb. The CO lee
low will move NE up the front Wed night-Thu and is fcst to be
near MSP by 00Z/Fri. As the low moves by...the front will finally
drop S...shoving the summer wx out of the area Thu. High pres
will briefly strengthen over the Nrn Plns Fri...nosing into the
rgn. Return flow will quickly develop Sat as this high moves into
the GtLks/New Eng. Weak low pres is then fcst to develop from WY
into the Nrn Plns Sun. There's too much uncertainty to get into
the details Sun-Mon...but a cool front will be approaching from
the NW and low pres will be developing over WY or CO and crossing
the rgn.

Temps: Wed will be the last day of this ridiculous stretch of
summer heat...which belongs in July. This will mark 7 days
straight with daily average temp departures in the double-digits
above normal. This is so abnormal that we would need 7 straight
days with highs in the lower 60s and lows near 40 to balance it
out. Thu will be a transition day...still above normal but not
hot. Thankfully...the heat will be gone Fri. Near normal temps
expected Sat-Sun then heading back into the 80s until the next
cool front moves thru.

Rain: Don't bet on much. There will be some spotty shwrs/tstms
around Wed night thru Thu night with the passage of the front.
Unfortunately...the position of the front will not be good Thu eve
except for the SE 1/3 of the CWA.

SPC has introduced a MRGL risk for svr tstms for the SE 1/2.
Temps in the low 80s with dwpts in the mid 60s with poor mid-lvl
lapse rates...this will result in no more than 1250 J/kg per the
03Z SREF. 0-6 km shear will be 30-35 kts. This is sufficient for
some low-end svr tstms.

We'll then be dry until early next wk.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1224 PM CDT Tue Sep 18 2018

VFR conditions are expected to prevail. This morning a brief
period of cloud cover and an isolated thunderstorm impacted the
terminals. This activity has passed the terminals and any
additional activity is expected to remain north of the terminals
through the forecast period. Wind direction is the trickiest part
of the forecast with the outflow from earlier storms causing winds
to be northerly to northeasterly. Expect winds to slowly become
more easterly and southeasterly with time.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Billings Wright
Hazardous weather outlook, Sep 18, 3:59 AM CDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
359 AM CDT Tue Sep 18 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
359 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A few thunderstorms are possible north of I-80 through early this
evening. These storms are not expected to be severe...but a strong
storm with small hail and gusty winds cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are possible late Wednesday afternoon
through Thursday night as a cold front crosses the area. The
highest chance of thunderstorms will be late Thursday afternoon
and evening...to the south and east of the Tri-Cities. There is a
low chance that some storms could be severe...with hail up to the
size of ping pong balls and damaging winds near 60 mph possible.

There could be some thunderstorms around Monday...but it is highly
uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Special weather statement, Sep 18, 2:19 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
219 PM CDT TUE SEP 18 2018

NEZ041-048-049-181945-
Merrick NE-Nance NE-Polk NE-
219 PM CDT TUE SEP 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NANCE...NORTHERN MERRICK AND
NORTHEASTERN POLK COUNTIES UNTIL 245 PM CDT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Belgrade, or 35 miles north of Grand Island, moving
east at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fullerton, Genoa, Silver Creek and Belgrade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4126 9741 4131 9823 4134 9829 4148 9829
      4148 9810 4149 9810 4150 9804 4151 9804
      4151 9789 4153 9788 4153 9771 4140 9770
      4139 9760 4133 9760 4136 9752 4138 9740
TIME...MOT...LOC 1919Z 272DEG 42KT 4143 9822

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 2:19 PM CDTSpecial Weather StatementGIDNance26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.